Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 61, NWS Springfield, MO

April 11, 2001Benton County, Hickory County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 11, 2001, 10:42 AM CDT for Benton County, Hickory County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 11, 2001, 10:42 AM CDT (15:42 UTC)
Expired
Apr 11, 2001, 11:30 AM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Benton County, MO, Hickory County, MO

The radar

The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 9:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS53 KSGF 111543
SVRSGF
MOC015-085-167-111630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN SOUTHWEST MISSOURI
  HICKORY COUNTY IN CENTRAL MISSOURI
  BENTON COUNTY IN CENTRAL MISSOURI

* UNTIL 1130 AM CDT

* AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST
  OF LOWRY CITY TO WALNUT GROVE...MOVING EAST AT 45 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   BOLIVAR...WHEATLAND BY 1050 AM CDT.
   WARSAW...HERMITAGE...PLEASANT HOPE BY 1055 AM CDT.

THE TOWNS OF EUDORA...ALDRICH...FLEMINGTON...QUINCY AND ELKTON ARE
ALSO IN THE PATH OF THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE ADVANCE
WARNING.

LAT...LON 3831 9350 3742 9362 3744 9332 3741 9319
          3763 9318 3832 9310

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:04 AM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Apr 11, 4:04 AM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT WED APR 11 2001

MAIN FORECAST PROBLEMS INCLUDE STRONG TO SEVERE THUNDERSTORMS ACROSS
THE AREA AND TIMING THE END OF THE STORMS. OTHER PROBLEM IS STRONG
WINDS AFTER FRONTAL PASSAGE.

LATEST WV SAT IMAGERY SHOWED STRONG UPPER LEVEL TROUGH THAT PUSHED
INTO EASTERN NEW MEXICO AND WESTERN TEXAS. 250MB JET OF 120+KT HAD
ROUNDED THE BASE OF TROUGH AND HAS BEGUN THE PROCESS OF PULLING
THIS SYSTEM NORTHEAST AS A NEGATIVE TILT TROUGH.

LATEST SURFACE ANALYSIS AS OF 11/08Z SHOWED LOW DEEPENING OVER
SOUTHEASTERN COLORADO AND LOW HAS ALREADY OCCLUDED. COLD FRONT
HAD BOWED OUT FROM LOW INTO SOUTHCENTRAL KANSAS AND THEN CURVED
INTO CENTRAL OKLAHOMA. DEWPOINTS AT LEAST IN THE MIDDLE 60S WERE
AHEAD OF THE FRONT WHILE DEWPOINTS DROPPED OFF INTO THE SINGLE
DIGITS BEHIND COLD FRONT. SOUTHWEST WINDS BEHIND FRONT WERE
SUSTAINED AT 30KTS ACROSS WESTERN TEXAS.

NUMEROUS TORNADO WATCHES HAVE BEEN PLACED INTO EFFECT ALONG THE
LENGTH OF SQUALL LINE THAT WAS IN ADVANCE OF THE FRONT. MOST OF
THE THUNDERSTORMS AS OF 11/0850Z WERE IN EASTCENTRAL OKLAHOMA AND
FROM NORTHERN KANSAS TO EASTERN NEBRASKA.

ALL MODELS SHOW INCREASING WINDS ALOFT AS JET PUNCHES INTO MISSOURI
LATER THIS MORNING. FAVORABLE WIND PROFILE AND STRENGTHENING LOW
LEVEL JET AND LOW LEVEL MOISTURE WILL KEEP STORMS ACTIVE AS COLD
FRONT APPROACHES THE CWFA.  THUNDERSTORMS...SOME POSSIBLY SEVERE...
ARE EXPECTED TO MOVE THROUGH THE WESTERN COUNTIES BY 9 AM. THEN
THROUGH THE CENTRAL COUNTIES THROUGH 11 AM...AND THE EASTERN COUNTIES
BY 1 OR 2 PM.

AFTER COLD FRONTAL PASSAGE...MUCH DRIER AIR WILL ENSUE WITH PLENTY
OF SUNSHINE. DAYTIME HEATING ALONG WITH DRY ADIABATIC LAPSE RATE...
WILL ALLOW MIXING OF 850MB WINDS OF 40 TO 50KTS DOWN TO THE SURFACE.
THEREFORE WILL GO WITH WIND ADVISORY FOR THE ENTIRE CWFA TODAY.
ADVISORY WILL EXPIRE AT 9 PM TONIGHT AS MIXING WILL END AFTER SUNSET
AND SURFACE WINDS SHOULD DECREASE BELOW ADVISORY CRITERIA.

OTHERWISE CONDITIONS WILL BE RELATIVELY QUIET THROUGH THURSDAY NIGHT.
THEN ON FRIDAY...SURFACE LOW WILL DEVELOP ON TAIL END OF COLD FRONT
OVER NORTHERN OKLAHOMA AND THIS WILL RESULT IN ISENTROPIC LIFT OF
MOISTURE ACROSS THE FRONT. THEREFORE THERE IS A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE AREA FRIDAY.

ADJUSTED EXTENDED BASED ON LATEST MRF RUN. REMOVED THE CHANCE OF
RAIN ON MONDAY AND ADJUSTED TEMPERATURES DOWNWARD FOR MONDAY AND
TUESDAY AS IT APPEARS A SHOT OF COLD AIR WILL ENTER THE PLAINS FOR
THE START OF NEXT WEEK.

.SGF...
KS...WIND ADVISORY TODAY THRU THIS EVENING
FOR KS ZONES 073-097-101.
MO...WIND ADVISORY TODAY THRU THIS EVENING
FOR MO ZONES 055>058-066>071-077>083-088>098-101>106.

D.STEINMETZ

In the hours before

Special weather statement, Apr 11, 5:57 AM CDT, 4 hours 45 minutes before
MOZ093>095-101>104-111700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 130...IN
EFFECT UNTIL NOON CDT WEDNESDAY. THIS TORNADO WATCH INCLUDES THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...LAWRENCE...MCDONALD...NEWTON...STONE AND TANEY.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BRANSON...MONETT...MOUNT
VERNON...NEOSHO AND OZARK.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMDINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

LINDENBERG
Special weather statement, Apr 11, 6:05 AM CDT, 4 hours 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 AM CDT WED APR 11 2001

...TORNADO WATCH IS IN EFFECT UNTIL NOON FOR EXTREME SOUTHWEST
MISSOURI...

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE REGION THIS
MORNING...

...A WIND ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING...

THERE IS A THREAT OF TORNADOES UNTIL NOON FOR EXTREME
SOUTHWEST MISSOURI. THE TORNADO WATCH INCLUDES THE FOLLOWING
COUNTIES...NEWTON...MCDONALD...LAWRENCE...BARRY...CHRISTIAN...
STONE...AND TANEY.

A LINE OF THUNDERSTORMS EXTENDED FROM EASTERN OKLAHOMA...TO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. OTHER THUNDERSTORMS
HAD DEVELOPED FROM SOUTHCENTRAL KANSAS TO CENTRAL OKLAHOMA.

THIS LINE OF THUNDERSTORMS WAS IN ADVANCE OF A COLD FRONT THAT
CONTINUED TO SWEEP EASTWARD THROUGH THE CENTRAL PLAINS. STRONG
WINDS FROM THE SURFACE AND ALOFT...ALONG WITH GULF MOISTURE...
WILL KEEP THUNDERSTORMS ACTIVE THIS MORNING.

THE STORMS AND THE COLD FRONT WERE ASSOCIATED WITH A STRONG
UPPER LEVEL LOW PRESSURE SYSTEM THAT WAS OVER WESTERN TEXAS.
THIS LOW WILL MOVE INTO NEBRASKA BY THE END OF THE DAY. THIS
WILL FORCE THE COLD FRONT TO MOVE RAPIDLY EAST ACROSS THE MISSOURI
OZARKS TODAY. THE FRONT ALONG WITH THE STORMS WILL EXIT THE
REGION BY EARLY AFTERNOON.

SOME OF THE THUNDERSTORMS COULD BECOME STRONG TO SEVERE THIS
MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WIND GUSTS...LARGE HAIL...AND POSSIBLY TORNADOES.

VERY DRY AIR AND GUSTY SOUTHWEST WINDS WILL OCCUR AFTER THE
COLD FRONT MOVES THROUGH. STRONG WINDS ALOFT...COMBINED WITH
DAYTIME HEATING...WILL ALLOW THESE WINDS TO REACH THE SURFACE.

SOUTHWEST WINDS SUSTAINED AT 20 TO 30 MPH WILL OCCUR...WITH
SOME GUSTS RANGING FROM 40 TO 50 MPH AT TIMES. A WIND ADVISORY
IS IN EFFECT TODAY THROUGH THIS EVENING FOR SOUTHEAST KANSAS
AND THE MISSOURI OZARKS. THE WIND SPEEDS WILL DECREASE LATE
THIS EVENING.

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE REQUIRED THIS
MORNING THROUGH EARLY AFTERNOON.

.OUTLOOK FOR THE PERIOD THURSDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

D.STEINMETZ
Special weather statement, Apr 11, 9:35 AM CDT, 1 hour 7 minutes before
MOZ055>057-066>070-077>082-088>096-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 131...IN
EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS TORNADO WATCH INCLUDES THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...CEDAR...DADE...JASPER...LAWRENCE...NEWTON...ST. CLAIR...
VERNON...BENTON...CAMDEN...CHRISTIAN...DALLAS...DOUGLAS...GREENE...
HICKORY...LA CLEDE...MILLER...MORGAN...POLK...PULASKI...TEXAS...
WEBSTER...WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE
JOPLIN...SPRINGFIELD...WARSAW...NEVADA...AND LEBANON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIOaNS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BROWNING
Special weather statement, Apr 11, 10:00 AM CDT, 42 minutes before
MOZ097-098-105-106-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 132...IN EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

HOWELL-OREGON-OZARK-SHANNON.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
GAINESVILLE...WEST PLAINS...ALTON...AND EMINENCE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...AND
DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMmMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:31 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
Apr 11, 9:48 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper42 min
Apr 11, 9:48 AM CDTSevere Thunderstorm WarningSGFVernon42 min
Apr 11, 10:09 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair51 min
Apr 11, 10:09 AM CDTSevere Thunderstorm WarningSGFDade51 min
Apr 11, 10:16 AM CDTSevere Thunderstorm WarningSGFChristian, Lawrence, Stone44 min
Apr 11, 10:27 AM CDTTornado WarningSGFSt. Clair48 min
Apr 11, 10:31 AM CDTSevere Thunderstorm WarningSGFChristian, Greene44 min
Apr 11, 10:31 AM CDTSevere Thunderstorm WarningSGFTaney44 min
Apr 11, 10:42 AM CDTSevere Thunderstorm WarningSGFPolk48 min
Apr 11, 11:10 AM CDTSevere Thunderstorm WarningSGFDallas, Webster50 min
Apr 11, 12:20 PM CDTSevere Thunderstorm WarningSGFLaclede25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.